Product News and Recalls

Take precautions against recurrence of Stevens-Johnson syndrome

If you’ve suffered a bout of Stevens-Johnson syndrome, a condition that can cause the top layer of skin to shed and die, the Mayo Clinic recommends that you take steps to make sure it doesn’t recur.

Stevens-Johnson syndrome is usually an allergic reaction in response to medication, infection and illness, which can be extremely painful and cause long-term, debilitating effects.

But even more worrying, according to the Mayo Clinic, is that a recurrence is usually more severe than the first episode and can be fatal in many cases.

It may be difficult to prevent an initial episode if you don’t know what will trigger it. But if your doctor determined that it was caused by medication, you should be sure to avoid that medication and others in the same class to prevent another attack.

And if the herpes virus caused the reaction, you may need to take daily antiviral medications to prevent a recurrence.

The Mayo Clinic advises people who have suffered through a bout of Stevens-Johnson syndrome to take the following precautions:

  • Know what caused your reaction. If a medication was responsible, learn the name of that medication and any other closely related medications that may cause the same reaction.
  • Inform your health care providers that you have a history of Stevens-Johnson syndrome, and provide them with the name of any medication that triggered it.
  • At all times, wear a medical information bracelet or necklace with information about your condition and what caused it.

If you or a loved one have suffered from the condition, you should consult with a Stevens-Johnson Syndrome attorney at Lopez McHugh to evaluate whether you have a claim.

See more information here:

http://www.mayoclinic.com/health/stevens-johnson-syndrome/DS00940